DEAR DR. ROACH: My mother-in-law is 95 and lives in a nursing home. Sometimes when we visit, I can barely stand to be in her presence because she savagely grinds her teeth, making an awful grating, creaking noise. Could there be some medical reason for this? — L.D.
ANSWER: Many conditions common in the elderly are associated with teeth grinding. (We have medical terms for pretty much everything — teeth grinding is called bruxism.) Alzheimer’s disease, Lewy body dementia (a type of memory loss often associated with visual hallucinations and movement disorders), stroke, Parkinson’s disease and many medications can cause this problem.
Treatment is difficult. A mouth guard to protect the teeth can be very useful, but some people won’t keep them in. Her geriatrician is the right person to discuss this with. Some medications (especially some classes of antidepressants) can cause or worsen daytime bruxism, so stopping those may help. Drug treatment of daytime bruxism is not very helpful. Botulinum toxin (Botox) has been effective in some instances.
DEAR DR. ROACH: Don’t forget that although there are many medical causes of restless leg syndrome, varicose veins also can be a source of symptoms, and we have cured many people of symptoms with minimally invasive varicose vein treatments.
We always recommend that if you have visible varicosities or strong family history of varicose veins, you should get an ultrasound to determine if you have venous insufficiency. The treatments have essentially no down time and can mean one less medication for many people. In addition, just because you can’t see visible varicosities does not mean you do not have venous insufficiency. We have patients with beautiful legs whose ultrasound reveals large veins under the surface. — Melissa A. Sandman, M.D.
ANSWER: Thank you for writing. Many people also have written about other causes and treatments for restless leg syndrome, so I wanted to talk a bit more about this important subject.
In addition to the iron deficiency I mentioned and the varicose veins Dr. Sandman writes about, there are several other important causes, including kidney disease, usually when dialysis has started. Diabetics have a higher risk for RLS, which sometimes can be mistaken for diabetic neu- ropathy. Multiple sclerosis and Parkinson’s disease are both associated with RLS, and Parkinson’s is important because when medicines such as levodopa/ carbidopa (Sinemet) wear off, it can mimic RLS symptoms. When dopa drugs are used long-term for RLS, symptoms can get worse, a condition called augmentation.
Pregnant women are more likely to have RLS. Many drugs, especially antidepressants, can cause RLS. I had a reader tell me that hers was due to Benadryl she was taking for sleep. Magnesium deficiency is common in RLS, and several readers told me magnesium supplements stopped their symptoms.
The booklet on restless leg syndrome and nighttime cramps offers more insights. Readers can obtain a copy by writing: Dr. Roach — No. 306W, Box 536475, Orlando, FL 32853- 6475. Enclose a check or money order (no cash) for $4.75 with the recipient’s printed name and address. Please allow four weeks for delivery.